Thunderstorm Wind, Stanley
- When
- June 2, 6:25 PM MST
- Where
- Stanley County, 4.94 mi E of Hayes Airstrip
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.370, -100.900
Sixty mph winds were estimated.
Isolated thunderstorms brought 60 to 70 mph wind gusts to parts of central and north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Isolated thunderstorms brought 60 to 70 mph wind gusts to parts of central and north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 2, 4:57 PM MST, 1 hour 28 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 657 PM CDT THU JUN 2 2016 .UPDATE... Issued at 657 PM CDT THU JUN 2 2016 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Saturday Night) Issued at 248 PM CDT THU JUN 2 2016 The threat for severe storms tonight and again Friday afternoon will be the forecast concerns. As of 19Z...a warm front is draped NW to SE across South Dakota with dew points in the 50s south of the front. The warm front should continue lifting northward through this afternoon and will eventually be a focal point for convective development. Storms should develop over eastern Montana within the next hour or two as an upper level trough spreads across the region. The storms will then track E-SE across the CWA along the warm front. At this time north central South Dakota has the best potential of seeing severe storms...mainly between 0-3Z. Damaging winds will be the main threat. Based on CAPE values this evening...there is an isolated hail threat as well. Convection may evolve into an MCS as a decent LLJ develops over central and eastern SD. The threat for damaging winds will continue through the early morning hours...fueled by the LLJ and strong 500 MB winds. Convection should push east of the CWA by 15Z Friday with dry conditions possible for a few hours. Additional thunderstorms are possible Friday afternoon along a cold front. Still believe locations along and east of I-29 will see strong to perhaps severe thunderstorms based on high CAPE values and good shear. Am a bit concerned with convection developing further west per the ARW and NMM. Additional showers and thunderstorms will be possible Saturday afternoon...mainly east of the James River Valley. Model soundings are showing very steep lapse rates along with weak instability to warrant an increase in pops. .LONG TERM...(Sunday through Thursday) Issued at 248 PM CDT THU JUN 2 2016 The extended period kicks off with northwest flow aloft which will suppress high temps a bit. By Tuesday night an upper ridge will begin to build over the region. This will draw in some warmer temperatures mid week. However, an area of weak sfc low pressure and some upper level shortwave activity will mean increased chances for showers and thunderstorms as well late Wednesday through Thursday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 657 PM CDT THU JUN 2 2016 An upper level low pressure trough digging into the region from the northwest along with a surface cold front sweeping through will bring thunderstorms to the region tonight into early Friday affecting all locations. There could be some very strong winds along with heavy rain and small hail with them along with ifr/mvfr ceilings and visibilities. Expect all locations to be affected at the station or in the vicinity tonight into early Friday. Otherwise, scattered showers and thunderstorms redeveloping on Friday could affect ABR and ATY. Conditions should be mainly vfr through the period. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Mohr SHORT TERM...SD LONG TERM...Wise AVIATION...Mohr
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 338 AM CDT THU JUN 2 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 338 AM CDT THU JUN 2 2016 /238 AM MDT THU JUN 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TONIGHT...OVER MAINLY NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. FREQUENT LIGHTNING...STRONG WINDS...AND HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY...MAINLY ACROSS FAR NORTHEASTERN SOUTH DAKOTA AND PORTIONS OF WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. KF
The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
5 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Sixty-five mph winds tossed patio furniture around, scattered lumber and other building supplies, rolled an a-frame feeder, and broke 3 to 4 inch branches off of several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644759, 644760, 644761, 644762, 644758.